Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 44, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 25, 1998, 8:23 PM CDT for Stephenson County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1998, 8:23 PM CDT (01:23 UTC)
- Expired
- Jun 25, 1998, 9:10 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3869 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
869 WFUS1 KMLI 260125 RRA TORMLI ILC177-260210- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 823 PM CDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... STEPHENSON COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 910 PM CDT * AT 824 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A DEVELOPING TORNADO 14 MILES NORTHEAST OF FREEPORT OR 5 MILES WEST OF LAKE SUMMERSET MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LAKE SUMMERSET AROUND 835 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR BERG &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 1:23 PM CDT, 7 hours earlier.
Area forecast discussion, Jun 25, 1:23 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 123 PM CDT THU JUN 25 1998 THE 17Z SURFACE ANALYSIS INDICATED LOTS OF MOISTURE WITH ALMOST EVERYONE EAST OF A OMA-TOP-TUL LINE HAVING DEW POINTS IN THE 70S. DVN SOUNDING INDICATED VERY STRONG CAP WITH 750MB TEMPERATURE OF +17. TO BREAK THIS CAP WOULD NEED TO GET UP AROUND 100 DEGREES. CURRENT INDICATIONS WOULD NOT HEAT US UP THAT MUCH. WITH INCREASING MID LEVEL TEMPERATURES WOULD NOT EXPECT MUCH CONVECTION. ETA INDICATING 4000 J/KG CAPE THIS AFTERNOON BUT NOT MUCH IN THE WAY OF A LIFTING MECHANISM AS SURFACE WARM FRONT WELL TO OUR NORTH AND DRY SLOT PER SATELLITE MOVING IN. OVERNIGHT LOWS SHOULD ALSO BE VERY WARM WITH SOUTHWEST WINDS AND DEW POINTS IN THE LOWER 70S. MIDDLE 70S WOULD WORK OVER MOST PLACE. BOTH ETA AND NGM BUILD A NICE RIDGE INTO THE AREA TOMORROW THUS WOULD EXPECT LESS CLOUD COVER AND MORE HEAT. LIKE FAN NUMBERS BETTER THAN FWC. THINK THAT MIDDLE 90S LOOK BETTER THAN LOWER 90S FOR FRIDAY. MODELS DIFFER GREATLY ON SOLUTION OF INCOMING SHORTWAVE. NGM MUCH FARTHER SOUTH THAN ETA WITH UPPER AND LOWER LEVEL SYSTEM. THE 12Z 250 MB ANALYSIS SHOWS BEST JET ENERGY OVER WEST COAST ACROSS NEVADA AND SOUTHWEST MONTANA THUS THINK THAT ETA... OR AT LEAST A COMPROMISE WOULD BE BEST BET. EITHER WAY IT LOOKS LIKE THE BEST ENERGY FOR THUNDERSTORM DEVELOPMENT SHOULD BE TO OUR NORTH AND WEST. ESPECIALLY WITH MODEL INDICATED +14 TO +16 DEGREES MOVING IN AT 700 MB. CID 73/00 DBQ 72/10 MLI 74/00 BRL 75/00 WEISSER
In the hours before
Local storm report, Jun 25, 8:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 802 PM CDT THU JUN 25 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0744 PM STOCKTON IL 0.75 INCH HAIL 06/25/98 JO DAVIESS
Local storm report, Jun 25, 8:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 802 PM CDT THU JUN 25 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0744 PM STOCKTON IL 0.75 INCH HAIL 06/25/98 JO DAVIESS
Local storm report, Jun 25, 8:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 803 PM CDT THU JUN 25 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0720 PM ELIZEBETH IL 0.50 INCH HAIL 06/25/98 JO DAVIESS MARBLE SIZE HAIL
Local storm report, Jun 25, 8:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 803 PM CDT THU JUN 25 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0720 PM ELIZEBETH IL 0.50 INCH HAIL 06/25/98 JO DAVIESS MARBLE SIZE HAIL
Local storm report, Jun 25, 8:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 820 PM CDT THU JUN 25 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0820 PM ORANGEVILLE IL 1.75 INCH HAIL 06/25/98 STEPHENSON GOLF BALL SIZE HAIL
Local storm report, Jun 25, 8:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 820 PM CDT THU JUN 25 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0820 PM ORANGEVILLE IL 1.75 INCH HAIL 06/25/98 STEPHENSON GOLF BALL SIZE HAIL
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 45 min |
| Jun 25, 7:47 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 48 min |
| Jun 25, 7:56 PM CDT | Severe Thunderstorm Warning | DVN | Carroll | 49 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.